Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS State College, PA

May 10, 2004Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 10, 2004, 7:04 PM EDT for Elk County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 7:04 PM EDT (23:04 UTC)
Expired
May 10, 2004, 8:00 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Elk County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 102304
SVRCTP
PAC047-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
703 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM NEAR WILCOX...OR 5 MILES EAST OF KANE...MOVING
   EAST SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BRANCH DAM AROUND 715 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4163 7886 4163 7849 4161 7849 4161 7843
          4138 7843 4161 7889

RXR/BG

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:17 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 10, 2:17 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT MON MAY 10 2004

.THIS EVENING THROUGH THURSDAY NIGHT...

A SIMILAR SETUP TO LAST EVENING MAY BE DEVELOPING ACROSS PARTS OF
SOUTHEAST PA AND THE LWR SUSQ VALLEY. THE CURRENTLY CAPPED AND
WARM/UNSTABLE AIRMASS NEAR KMDT...KLNS AND KTHV SHOULD EXPLODE INTO
INTENSE PULSE STORMS...NEAR AND TO THE SE OF AN OUTFLOW BOUNDARY
INTERSECTION WITH THE LEESIDE SFC TROUGH (CURRENTLY CLOSE TO I-81).
SOME BRIEF GUSTY (POSSIBLY DAMAGING) DOWNBURST WINDS COULD OCCUR AT
THE TIME OF RAIN CORE COLLAPSE...ALONG WITH UP TO 1 INCH HAIL FROM
THE STRONGEST CELLS.  WANTED TO GET A JUMP ON POTENTIAL RUNOFF
PROBLEMS THIS EVENING IN PLCAES THAT EXPERIENCEDHEAVY TO EXCESSIVE
RAINFL MONDAY NIGHT...SO WE WENT WITH A COMPACT FLOOD WATCH JUST
COVERING YORK AND LANCASTER COUNTIES THROUGH 10 PM THIS EVENING.

STORMS WILL DISSIPATE LATER THIS EVENING...WITH MIN TEMPS WELL ABOVE
NORMAL (ABOUT 12 DEG F) FOR THIS TIME OF YEAR THANKS TO SFC DEWPOINT
IN THE U50S/LOWER 60S.

BASICALLY A CONTINUATION OF THIS PATTERN AT LEAST WED EVENING...AS
ANOTHER COOL FRONT ATTEMPTS TO SWEEP AWAY THE WARM AND HUMID AIR BUT
FAILS AS IT DRIFTS TO THE SOUTHERN EXTENT OF THE STRONGER WESTERLIES
ALOFT AND STALLS OUT ACROSS CENTRAL AND NR PENN LATE TUESDAY THROUGH
WED.

STAYED CLOSE TO MAV MOS NUMBERS FOR MAXS AND MINS AND KEPT GENERALLY
CHC POPS FOR AFTERNOON TSRA THROUGH WED. THURSDAY WE MAY SEE ENOUGH
WARMING ALOFT AND THE LACK OF SUFFICIENT LLVL FOCUS TO PREVENT
ANYTHING MORE THAN A FEW ISOLATED LATE AFTERNOON/EVENING TSRA.

LAMBERT

.LONG TERM (FRI THROUGH MON NIGHT)...
AMPLIFYING UPPER RIDGE WILL PROVIDE SOME RELIEF FROM THE WORN OUT
AFTERNOON AND EVENING THUNDERSTORM CLICHE OF RECENT DAYS LATER THIS
WEEK...WITH ATMOSPHERE LIKELY BECOMING CAPPED LATE THURSDAY AND
FRIDAY AS H5 CENTER BUILDS TO 588 DM ALONG THE MIDATLANTIC COAST.
COLD FRONT APPROACHING FROM GREAT LAKES WILL SPREAD INCREASING
MOISTURE INTO CENTRAL PA SAT AFTERNOON FOR INCREASING SHOWER/TSTM
CHANCES THEN...CONTG INTO SUNDAY WITH COLD FROPA.  MONDAY SHOULD BE
COOLER WITH ANY LINGERING SHOWERS ENDING EARLY...WITH TEMPS BACK
NEAR SEASONAL NORMALS.

DEVOIR

&&

.AVIATION...
KMDT REMAINS NIL AS MAINTENCE WORK HAS COMPLETELY SHUT DOWN THE
SITE. HOPE TO HAVE THIS BACK BY LATE AFTERNOON OR EARLY EVENING.

DEVOIR

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  85  63  83 /  40  50  40  40
WILLIAMSPORT   63  85  59  84 /  20  60  30  40
BRADFORD       57  74  54  75 /  40  60  20  50
JOHNSTOWN      60  76  60  76 /  30  50  30  40
ALTOONA        61  80  60  82 /  30  50  30  40
STATE COLLEGE  62  83  62  82 /  30  50  30  40
SELINSGROVE    62  85  59  84 /  20  50  30  40
LANCASTER      64  86  63  83 /  40  40  40  40
YORK           63  84  61  83 /  40  40  30  40
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ065-066 (LANCASTER AND YORK COUNTIES)
THROUGH 10 PM TONIGHT.
&&
Hazardous weather outlook, May 10, 4:46 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT MON MAY 10 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101045-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
446 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL OF
CENTRAL PENNSYLVANIA. WITH AN ALREADY MOIST AIRMASS IN PLACE ACROSS
THE REGION...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS
AFTERNOON. AS A RESULT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN. SOME
AREAS WILL HAVE THE POTENTIAL FOR LOCALIZED FLASH FLOODING...WITH THE
GREATEST THREAT ACROSS THE NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 5:13 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT MON MAY 10 2004

PAZ004-102245-
WARREN-
513 PM EDT MON MAY 10 2004

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH
OF CORRY TO 7 MILES NORTHEAST OF EDINBORO...MOVING EAST AT 25 MPH.
THE THUNDERSTORMS WILL BE NEAR GRAND VALLEY AT 520 PM...GARLAND AT
530 PM...TIDIOUTE AT 540 PM...CHAPMAN STATE PARK...COLUMBUS AT 600
PM...BEAR LAKE AT 605 PM...SPRING CREEK AND CLARENDON AT 610 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT...DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN WILL FALL...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...
AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

RXR/BG
Special weather statement, May 10, 6:27 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT MON MAY 10 2004

PAZ005-102330-
MCKEAN-
627 PM EDT MON MAY 10 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANE...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR KANE AROUND 640 PM...MOUNT
JEWETT...CYCLONE AROUND 655 PM...KINZUA BRIDGE STATE PARK AROUND
700 PM...SMETHPORT AROUND 710 PM...CROSBY AROUND 720 PM...NORWICH
AND PORT ALLEGANY AROUND 725 PM.

THE MAIN THREAT WITH THIS STORM WILL BE WIND GUSTS TO 50 MPH. SMALL
HAIL AND FREQUENT...DANGEROUS LIGHTNING ARE ALSO POSSIBLE.

RXR/BG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:20 PM EDTFlash Flood WarningCTPYork3 hr
May 10, 12:09 AM EDTFlash Flood WarningCTPYork3 hr
May 10, 5:31 PM EDTSevere Thunderstorm WarningCTPWarren59 min
May 10, 6:54 PM EDTSevere Thunderstorm WarningCTPMcKean66 min
May 10, 7:38 PM EDTSevere Thunderstorm WarningCTPWarren37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.